Alert archive / Rhode Island / Special Weather Statements in 2012
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jul 2, 2012, 5:36 PM EDT for Kent County, Rhode Island. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2012, 5:36 PM EDT (21:36 UTC)
- Expired
- Jul 2, 2012, 6:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Boston/Norton, MA
County Kent County, RI
The radar
The Boston radar (KBOX), 38 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
614
WWUS81 KBOX 022139
SPSBOX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT MON JUL 2 2012
RIZ002-004-022200-
EASTERN KENT RI-SOUTHEAST PROVIDENCE RI-
536 PM EDT MON JUL 2 2012
...STRONG THUNDERSTORM MOVING ACROSS CENTRAL RHODE ISLAND...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHFIELD AND NORTHERN JOHNSTON. THE
STORM WAS MOVING SOUTHEAST AT 20 MPH.
THE STORM WILL MOVE THROUGH JOHNSTON INTO CRANSTON AND WARWICK
THROUGH 600 PM.
THIS STORM MAY PRODUCE WIND GUSTS UP TO 40 MPH...SMALL HAIL AND
FREQUENT LIGHTNING.
LAT...LON 4167 7146 4181 7156 4183 7152 4170 7140
4169 7143 4169 7145 4168 7144
$$
EVTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 2, 4:27 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 2, 4:27 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 427 PM EDT MON JUL 2 2012 .SYNOPSIS... SCT SHOWERS AND TSTMS WILL DIMINISH EARLY THIS EVENING. WEAK HIGH PRESSURE WILL DOMINATE DURING TUESDAY. A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE ACROSS SOUTHERN NEW ENGLAND ON WED JULY 4TH. HOT TEMPERATURES AND HIGHER HUMIDITY WILL RETURN BY THE END OF THE WEEK. ANOTHER ROUND OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE SAT/SAT NIGHT AS A COLD FRONT APPROACHES. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... EXPECT CONVECTION TO DIMINISH AFTER SUNSET AS AIR MASS STABILIZES. MAY HAVE A PERIOD OF MOSTLY CLOUDY SKIES FROM FLATTENING OUT OF CU BUT TURNING MOSTLY CLEAR AFT MIDNIGHT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/... TUESDAY...WEAK HIGH PRESSURE AND FAIRLY DRY STABLE AIR MASS EXPECTED FOR TUESDAY FOR LOTS OF SUNSHINE. WARM TEMPS ARE EXPECTED WITH FULL SUN TUESDAY...ALTHOUGH LEANING CLOSER TO THE MAV VERSUS MET GUIDANCE. MOST INTERIOR LOCATIONS SHOULD REACH MID TO UPPER 80S...ALTHOUGH WOULD NOT RULE OUT AROUND 90 IN THE LOWER CT RIVER VALLEY. TUESDAY NIGHT...MODELS ALL SUGGEST TO VARYING DEGREES THE APPROACH OF A MCS LATE TUESDAY NIGHT/EARLY WEDNESDAY. RAISED POPS INTO CHANCE CATEGORY AFTER 09Z IN THE FAR WESTERN ZONES. HIGH AND MID CLOUDS AHEAD OF THIS COMPLEX WILL LIKELY KEEP TEMPS ELEVATED A LITTLE LATE AT NIGHT. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... HIGHLIGHTS... * A ROUND OR TWO OF SHOWERS/THUNDERSTORMS LIKELY ON WED JULY 4TH * VERY WARM TO HOT WEATHER RETURNS FRI INTO SAT * SCATTERED THUNDERSTORMS POSSIBLE SAT/SAT NIGHT * MORE SEASONABLE TEMPS EARLY NEXT WEEK DETAILS... JULY 4TH... WE HAVE HIGH CONFIDENCE IN A ROUND OR TWO OF SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH A COLD FRONT. CONFIDENCE IS LOW IN REGARDS TO TIMING AND SEVERITY OF THE ACTIVITY. IT LOOKS LIKE A WEAKENING MCS WILL BE MOVING THROUGH THE REGION DURING THE MORNING INTO THE EARLY AFTERNOON...THAT ARE NOT EXPECTED TO BE SEVERE. THE EXACT TIMING/TRACK/STRENGTH OF THE MCS WILL DETERMINE WHETHER OR NOT WE CAN DESTABILIZE ENOUGH FOR ADDITIONAL SCATTERED ACTIVITY DURING THE AFTERNOON/EVENING. IF ENOUGH INSTABILITY CAN BE REALIZED A FEW SEVERE THUNDERSTORMS WOULD BE POSSIBLE...BUT THAT HINGES ON WHETHER OR NOT WE CAN OVERCOME THE SUBSIDENCE BEHIND THE INITIAL ACTIVITY. BEST CHANCE FOR THAT APPEARS TO BE ACROSS THE INTERIOR...WHERE THERE WILL BE MORE TIME FOR THE INSTABILITY TO DEVELOP. THURSDAY AND FRIDAY... THE BERMUDA HIGH RE-ESTABLISHES ITSELF ALLOWING FOR VERY WARM AND HUMID WEATHER TO OVERSPREAD THE REGION. BY FRIDAY...HIGH TEMPS WILL PROBABLY BE BACK INTO THE UPPER 80S AND LOWER 90S. GENERALLY EXPECT DRY WEATHER OVER THIS TIME AS THERE IS LITTLE FORCING FOR ANY CONVECTION. SATURDAY... THIS LOOKS TO BE THE HOTTEST DAY OF THE WEEK OUT AHEAD OF AN APPROACHING COLD FRONT. GIVEN THAT 850 MB TEMPS MAY BE AROUND +20C...HIGHS SHOULD REACH INTO THE 90S ACROSS MOST LOCATIONS. WHILE TIMING IS UNCERTAIN...THE COLD FRONT MAY TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS SAT/SAT NIGHT. GIVEN THE ANOMALOUS HOT AIRMASS IN PLACE AND INITIALLY SOME STEEP MID LEVEL LAPSE RATES...THERE IS SOME POTENTIAL FOR SEVERE WEATHER. HOWEVER...ITS WAY TO EARLY TO SAY FOR SURE AND THAT WILL DEPEND ON THE EXACT TIMING OF THE FRONT. SUNDAY AND MONDAY... AT THIS TIME...MORE SEASONABLE TEMPS ALONG WITH MAINLY DRY WEATHER ARE EXPECTED BEHIND THE COLD FRONT. OF COURSE THIS IS 6 TO 7 DAYS OUT AND SUBJECT TO CHANGE. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT MODERATE...30 PERCENT TO 60 PERCENT HIGH...GREATER THAN 60 PERCENT OVERVIEW...MODERATE TO HIGH CONFIDENCE OF MOSTLY VFR CONDITIONS THROUGH TUESDAY NIGHT. ONLY EXCEPTIONS WOULD BE BRIEFLY MVFR CIGS AND VSBYS IN SCT SHOWERS/TSTMS LATE THIS AFTERNOON/EARLY THIS EVE...VERY PATCHY LATE NIGHT FOG...AND POSSIBLY IN THE LEADING EDGE OF SHOWERS AND TSTMS WEST OF THE CT RIVER VALLEY AFT 09Z WEDNESDAY. KBOS TAF...HIGH CONFIDENCE OF VFR THROUGH TUESDAY NIGHT. ONLY EXCEPT COULD BE VERY BRIEF MVFR CIGS/VSBYS IN PASSING SHOWER/TSTM LATE THIS AFTERNOON OR EARLY THIS EVENING. KBDL TAF...OTHER THAN A SLIGHT CHANCE OF A PASSING SHOWER OR TSTM BEFORE 7 PM...VFR CONDITIONS SHOULD PREVAIL INTO TUESDAY NIGHT. THERE IS A CHANCE OF MVFR CONDITIONS DEVELOPING IN SHOWERS AND TSTMS APPROACHING THE AREA AFTER DAYBREAK WEDNESDAY. OUTLOOK...WEDNESDAY THROUGH SATURDAY... WEDNESDAY...MODERATE TO HIGH CONFIDENCE IN A PERIOD OR TWO OF MVFR- IFR CONDITIONS IN SHOWERS/THUNDERSTORMS. CONDITIONS MAY BE HIGHLY VARIABLE AS WELL...SO VFR CONDITIONS EXPECTED IN TIMES OF DRY WEATHER. THURSDAY AND FRIDAY...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR. SATURDAY...MODERATE TO HIGH CONFIDENCE IN MAINLY VFR CONDITIONS. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS MAY BRING A PERIOD OF LOWER CONDITIONS. && .MARINE... HIGH CONFIDENCE FOR THE SHORT TERM. THERE IS A SLIGHT CHANCE OF A THUNDERSTORM EARLY THIS EVENING. OTHERWISE...ANTICIPATING WINDS AND SEAS TO GENERALLY BE BELOW SCA THRESHOLDS DURING THE PERIOD. SOME PATCHY LATE NIGHT/EARLY MORNING FOG IS POSSIBLE BUT IS NOT EXPECTED TO BE VERY WIDESPREAD FOR THE SHORT TERM PERIOD. OUTLOOK...WEDNESDAY THROUGH SATURDAY... MODERATE TO HIGH CONFIDENCE. RELATIVELY WEAK PRESSURE GRADIENT SHOULD KEEP WINDS AND SEAS PRETTY MUCH BELOW SCA THRESHOLDS. THE MAIN CONCERN WILL BE FOR SOME STRONG THUNDERSTORMS...ON WEDNESDAY /JULY 4TH/. MARINERS WILL ALSO HAVE TO BE CONCERNED FOR THE POTENTIAL OF SOME MORE THUNDERSTORMS SAT/SAT NIGHT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...THOMPSON/FRANK NEAR TERM...THOMPSON SHORT TERM...THOMPSON LONG TERM...FRANK AVIATION...THOMPSON/FRANK MARINE...THOMPSON/FRANK
Hazardous weather outlook, Jul 2, 5:04 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 504 PM EDT MON JUL 2 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-032115- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 504 PM EDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-032115- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 504 PM EDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 2, 4:41 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 441 PM EDT MON JUL 2 2012 MAZ013-017-RIZ001-002-022130- NORTHERN BRISTOL MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI- 441 PM EDT MON JUL 2 2012 AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS FROM NEAR PLAINVILLE TO WOONSOCKET...NORTH SMITHFIELD AND BURRILLVILLE. THESE SHOWERS AND STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE AREA OF PRECIPITATION WILL MOVE ACROSS NORTHERN AND CENTRAL RHODE ISLAND INTO WESTERN BRISTOL COUNTY OF MASSACHUSETTS THROUGH 530 PM. SOME SHOWERS AND STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND SOME CLOUD TO GROUND LIGHTNING. LAT...LON 4199 7163 4203 7132 4183 7112 4178 7145 EVT
Special weather statement, Jul 2, 4:51 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE TAUNTON MA 451 PM EDT MON JUL 2 2012 MAZ013-017-RIZ001-002-022130- NORTHERN BRISTOL MA-WESTERN NORFOLK MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI- 451 PM EDT MON JUL 2 2012 AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND SCATTERED THUNDERSTORMS FROM NEAR PLAINVILLE TO WOONSOCKET...NORTH SMITHFIELD AND BURRILLVILLE. THESE SHOWERS AND STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE AREA OF PRECIPITATION WILL MOVE ACROSS NORTHERN AND CENTRAL RHODE ISLAND INTO WESTERN BRISTOL COUNTY OF MASSACHUSETTS THROUGH 530 PM. SOME SHOWERS AND STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND SOME CLOUD TO GROUND LIGHTNING. LAT...LON 4199 7163 4203 7132 4183 7112 4178 7145 EVT
Special weather statement, Jul 2, 5:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
536 PM EDT MON JUL 2 2012
RIZ002-004-022200-
EASTERN KENT RI-SOUTHEAST PROVIDENCE RI-
536 PM EDT MON JUL 2 2012
...STRONG THUNDERSTORM MOVING ACROSS CENTRAL RHODE ISLAND...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SMITHFIELD AND NORTHERN JOHNSTON. THE
STORM WAS MOVING SOUTHEAST AT 20 MPH.
THE STORM WILL MOVE THROUGH JOHNSTON INTO CRANSTON AND WARWICK
THROUGH 600 PM.
THIS STORM MAY PRODUCE WIND GUSTS UP TO 40 MPH...SMALL HAIL AND
FREQUENT LIGHTNING.
LAT...LON 4167 7146 4181 7156 4183 7152 4170 7140
4169 7143 4169 7145 4168 7144
EVTThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:10 PM EDT | Special Marine Warning | BOX | 50 min | |
| Jul 2, 6:13 PM EDT | Special Marine Warning | BOX | 17 min | |
| Jul 2, 6:34 PM EDT | Special Weather Statement | BOX | Barnstable | 26 min |
| Jul 2, 4:41 PM EDT | Special Weather Statement | BOX | Providence | 49 min |
| Jul 2, 4:51 PM EDT | Special Weather Statement | BOX | Providence | 39 min |
| Jul 2, 6:04 PM EDT | Special Weather Statement | BOX | Newport | 26 min |
| Jul 2, 7:06 PM EDT | Special Weather Statement | BOX | Washington | 24 min |
| Jul 2, 5:47 PM EDT | Special Weather Statement | BOX | 28 min |
Nearby
Special Weather Statements in Rhode Island, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.